Osteoporosis, well, the dosage, you want to
give Vitamin D daily for most of your patients.
There is an absolute emphasis on lifestyle
So, if the patient is at risk for osteoporosis
for reasons we've talked about with the
indications, exercise usually with weight
bearing is important, stop to smoking.
Be careful, educate your patient so that he
or she is not going to fall, if at all possible
and avoid heavy alcohol use.
Lifestyle modification is where your emphasis
If you wish to know dosage, the first bullet
point with making sure that you're replenishing
some of this calcium and Vitamin D.
Management of osteoporosis: you would think
about perhaps administering pharmacology to
your patient with osteoporosis in a phase
post-menopausal woman with established osteoporosis;
also for patients with selected high-risk
For example, a 10 year probability of hip
fracture or a combined major osteoporotic
fracture such as maybe a fracture in the leg,
hip combined of greater than 3 or 20 percent
respectively in post-menopausal women with
You're paying attention to your T score
that we talked about earlier.
Management, bisphosphonates: first line of
therapy; anti-resorptive, what does that mean?
It means that this hopefully will prevent
the resorption of calcium and such from the
Increases bone mineralization density more
than raloxifene and has proven to perhaps
prevent fractures within the spine and the
hip, the two major places that you're worried,
alendronate and risedronate only.
Upper GI irritation is what you're worried
about as a side effect of bisphosphonate.
Small risk of osteonecrosis, especially affecting
the jaw is with IV bisphosphonate therapy.
Look for osteonecrosis or AV or, excuse me,
avascular necrosis and especially in the jaw
area and GI irritation as being major side
effects of bisphosphonates.
Other alternatives for management, estrogen
as part of perhaps the hormonal replacement
The only problem with estrogen is the fact
that you are incredibly worried about your
patient going-going on to develop certain
cancers including your endometrial cancer
or maybe even perhaps breast cancer.
In addition, you're also worried about cerebrovascular
disease, CVD and thromboembolism and basically
what that means is you should know that estrogen
is procoagulant and so, therefore, prothrombotic
and if there is prothrombosis, then you're
worried about a thrombotic event taking place
in the carotid artery and perhaps your patient
then perhaps dying of a stroke.
Let's talk about raloxifene, the synthetic
estrogen receptor agonist and antagonist.
So, therefore, it's a protagonist and those
areas in the body in which maybe perhaps your
post-menopausal... post-menopausal woman requires
estrogen activity, it acts as an agonist;
in other areas, as an antagonist.
Proven spine, but not hip fracture prevention.
And there is a thromboembolic risk.
Then you have PTH analogue and is called a
Severe osteoporosis unable to tolerate bisphosphonate
or continuing fracture one year after administration
Theoretical risk of osteosarcoma with long
Keep that in mind as a PTH analogue, teriparatide.
Bisphosphonate, stabilizes your hydroxyapatite
bone structure; bisphosphonate induces osteoblasts
to secrete inhibitors of osteoclasts.
Be careful as I told you earlier that you're
all worried about GI irritation and the fact
that there might be avascular necrosis taking
place of the jaw specifically.
Bisphosphonates, let's talk about the clinical
With osteoporosis, the one that you should
be paying attention to more so, alendronate.
With Paget's disease, because of abnormal
bone remodelling that you may perhaps use
a bisphosphonate to correct things.
For example, if there is a paraneoplastic
syndrome, for example, squamous cell lung
cancer and you're producing too much PTHRP
in which there is going to be breakdown in
bone, the type of bisphosphonates you might
be thinking about include etidronate and pamidronate.
Adverse effects' defective mineralization,
increased risk of ulcers, talked about GI
irritation; rare reports of jaw bone necrosis,
but nonetheless, something that you very much
want to keep in mind.